Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Excersice induced SVT?

I just had an re-occurrence of an issue I had 6 months ago which lasted about 4 months.

I am an avid cyclist in excellent shape (ride 4 days a week, rest pulse ~ 40). Two weeks ago I did a 130mile ride with 15,000ft of climbing in high altitude with no problem. Last Saturday while riding up a hill I had a weird sensation in my chest (same as I did 6 months ago). My heart rate was around 165 and all of a sudden I felt a "weakness" (feels like a loss of pressure)  in my chest, my breathing became difficult and weakness set in within 10 seconds of the sensation. I slowed down considerably (almost stopped) and my heart rate would not drop as it normally would...it stayed around 165. Eventually after about 45 seconds the weakness feeling suddenly subsided and I noticed my pulse rapidly drop from the 160 range to about 120 within 15 seconds. At that point I felt strong again...and continued on my ride. However, same thing happened on the next hill. There is no pain with this situation.

Two days later, the same situation happened on my next ride. It seems once my heart rate reaches around 160-165...the situation re-occurs.

If I keep my heart rate below 145...I would never know I have this issue….it only happens when I push my heart.

I have been to cardiologist and arrhythmia specialist last time this happened...they were unable to identify the problem.

Any help would be appreciated.
6 Responses
242509 tn?1196922598
MEDICAL PROFESSIONAL
It is most likely an SVT, which is regular as opposed to atrial fibrillation which is most commonly irregular. You need to see a rhythm specialist who may elect to place you on beta blockers, but this may upset your performance on the bike. It will lower you maximum heart rate more so than your resting heart rate.
He may also place you on an event monitor to see if he can catch the SVT. And finally if you are unable to tolerate the medication and continue to have sympotms of the SVT, you may need to undergo an EPS with possible ablation of the SVT. THis will be a curative  intervention in 90% or so of patients.
Avatar universal
  Your description could have been made by me describing my episodes of atrial fibrillation. I am 61 and have been experiencing it for a year or so. A pulse of about 160 sets it off with me also but it may take 24 hours to go away when it gets started. Intense emotional situations may also get it started. I have tried Toprol XL to control it but it was of limited value and made exercise more difficult. (I also have been an avid cyclist and runner for 30 years). The tip-off that I am in A fib is that my pulse is very irregular and weak and my heart rate monitor refuses to update it reading due to the irregular pulse.
   For the last 9 months I have been taking amiodarone, an anti-arrythmic with no incidents so far. The potential side effects at the normal dosage of 400mg daily are a bit scarey though. I have been able to get along with 100mg 3 times a week. I have been able to maintain heartrates of 170 plus with the amiodarone.
   The doc will probably want a holter or event monitor to confirm your condition before prescribing anything. Good luck!
Avatar universal
Thanks for the responses!  I will check into getting an event monitor.

Avatar universal
Thanks for sharing your story. Sounds like you have you symptoms under control. Quick question....when it occured to you....did your heart rate shoot up or did it stay around 160 - 170?  I wonder if my Polar heart rate monitor would even show the irregular heartbeats

Has your doc suggested ablation? or is that not an option?

thanks

dave
Avatar universal
Dave,
   My heartrate would shoot up when I was in fib even with a fairly moderate level of exertion. At this point I always ride with the monitor just in case I do go into fib so that I can "limp home" keeping my exertion levels low enough to prevent the heartrate from going too high.
   My 6 year younger brother had A-fib when he was in his mid forties but he got extreme ventricular involvement that left him almost incapacitated. He would see rates in excess of 250 and would almost pass out. It has been essentially eliminated with an ablation at the Cleveland Clinic. His was severe enough  that it would come on with exertion as low as walking up a flight of steps.
   Your Polar monitor won't register the atrial rate per se but if the pulse is irregular it will "stick" on a pulserate and not respond to changes, either up or down. I get the same thing if I am getting PVCs or PACs. Your experience may differ if you truly have SVT alone as the pulse would be regular.
1033202 tn?1252505429
Dear Dave,
I have been physically active for over 30 years: jogging, bicycling, karate, rowing.  I am 58 years old.  For the past 2 years, whenever I row and my heart rate gets around 160-165 bpm, I get supraventricular tachycardia (SVT).  (I wore a heart monitor for 20 days and it was able to pick it up during my rowing.  The rate was recorded as 220 bpm.)  When I do other aerobic exercises, such as bicycling, and if I keep my heart rate around 150 bpm, the SVT do not kick in. I have two cardiologists:  one wants to perform an ablation and the other one is much more conservative.  He recommends staying hydrated, 2-3 quarts of water a day, and especially 8 oz during every 15 minutes of exercise.  So far, I am just riding the stationary bike and drinking the water and everything is fine.  I guess the combination of an aerobic and anaerobic exercise of rowing does something to my heart.  
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.